Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 220, NWS Des Moines, IA

December 27, 2008Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at Dec 27, 2008, 6:19 PM CST for Polk County, Iowa. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 6:19 PM CST (00:19 UTC)
Expired
Dec 29, 2008, 4:35 AM CST
In force
34 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Polk County, IA

The radar

The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Raccoon River at Des Moines IA 28 (DMWI4). The gauge peaked at 34.88 ft at Dec 27, 2008, 10:00 PM CST.

actionminormoderate25303512/2712/2812/2912/30
Action stage
34 ft
Minor stage
36 ft
Moderate stage
38 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05484650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Dec 27, 6:06 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 27, 6:06 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CST SAT DEC 27 2008

.SHORT TERM...TONIGHT
UPPER LOW ACRS KANSAS WL EJECT NORTHEAST THROUGH THE STATE TONIGHT
WITH DEFORMATION PRECIPITATION.  INITIALLY...MAY STILL SEE SOME
LINGERING FRDZ IN THE SOUTHEAST WHERE SOUNDINGS INDICATE SATURATED
LOW LEVELS WITH DRY AIR ALOFT.  HOWEVER...COOLING IN THE COLUMN WILL
CONTINUE AND AS DEEPER SATURATION OCCURS...PCPN WL TRANSITION TO ALL
SNOW IN THE SOUTHEAST.  ELSEWHERE...SOUNDING ALREADY COOL ENOUGH FOR
ALL SNOW AND EXPECT RADAR ECHOES IN THE SOUTHWEST TO EXPAND ACRS
MUCH OF CENTRAL IOWA THIS EVENING.  FORCING IS GENERALLY WEAK TO
MODERATE AND PROGRESSIVE...THEREFORE DON/T ANTICIPATE ANY LOCATION
SEE ENHANCED SNOWFALL FOR A LONG PERIOD OF TIME. OVERALL AMOUNTS
SHOULD RUN FROM ONE TO TWO INCHES WITH AN ISOLATED HIGHER VALUE
PSBL.  TEMPS WL NOT FALL MUCH INITIALLY BUT SHOULD BOTTOM OUT NICELY
BY DAYBREAK AS WINDS SUBSIDE AND SKIES CLEAR...ESPECIALLY IN THE
WESTERN PORTION OF THE CWA.

.LONG TERM...SUNDAY THROUGH SATURDAY
SUNDAY THROUGH WEDNESDAY PERIOD LOOKS LIKE A BREAK FROM THE RECENT
NASTY WINTER WEATHER. UPPER FLOW PATTERN BECOMES MORE WESTERLY AND
PRECIPITATION SHIELD FROM FAST MOVING SYSTEMS IS LIKELY TO BE ALMOST
ENTIRELY NORTH OF IOWA. CHINOOK FLOW PROVIDES WARMUP POTENTIAL...BUT
TIMING OF SYSTEMS ON MONDAY MORNING AND AGAIN TUESDAY MORNING
APPEARS LIKELY TO PLACE WARM RIDGE OVER IOWA AT NIGHT RATHER THAN
DURING THE AFTERNOON. SO COLD ADVECTION DURING THE DAY IS LIKELY TO
HOLD TEMPS IN THE 20S AND 30S NORTH AND 30S TO LOW 40S SOUTH.
SOMEWHAT STRONGER COLD PUSH...BUT DRY CLEAR WEATHER IS EXPECTED ON
WEDNESDAY.

MUCH HIGHER AMPLITUDE UPPER TROUGH IS EXPECTED THURSDAY...WITH SNOW
POSSIBLE THURSDAY WITH THE WARM ADVECTION...AND INTO FRIDAY WITH THE
PASSAGE OF THE FRONT AND COLD ADVECTION. DYNAMICS AGAIN FAVOR
LOCATIONS NORTH OF IOWA FOR THE BEST ACCUMULATIONS AND AT THIS POINT
IT DOES NOT LOOK LIKE A MAJOR EVENT FOR CENTRAL IOWA. FORECAST
THERMAL PROFILES STILL SHOW SNOW...BUT IF THE WARM ADVECTIONS
BECOMES STRONGER THAN PROGGED...COULD SEE A MIX OF LIGHT PRECIP
TYPES IN THE SOUTH. MORE VIGOROUS BUT SHORT-LIVED COLD PUSH IS
EXPECTED THURSDAY NIGHT INTO SATURDAY MORNING...WITH SOME REBOUND
AND NO MAJOR SYSTEMS FOR NEXT WEEKEND.

.AVIATION...28/00Z
UPPER LEVEL SYSTEM WILL MOVE THROUGH THE REGION TONIGHT AND WILL
BRING AN AREA OF SNOW THROUGH CENTRAL IOWA. DRY AIR INTERACTING WITH
THE SYSTEM WILL LIMIT THE SNOW IMPACT OVERNIGHT THEN SUBSIDENCE WILL
MOVE IN SWIFTLY AFTER MIDNIGHT...RESULTING IN CLEARING SKIES AND VFR
CONDITIONS FOR THE REMAINDER OF THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...COGIL/DONAVON
LONG TERM...JUNGBLUTH
Hazardous weather outlook, Dec 27, 2:59 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CST SAT DEC 27 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-
081>083-085-086-092-093-095>097-281200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-MONROE-
WAPELLO-TAYLOR-RINGGOLD-WAYNE-APPANOOSE-DAVIS-
259 PM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ074-075-084-094-281200-
MARION-MAHASKA-LUCAS-DECATUR-
259 PM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING IS OCCURRING ALONG A FEW DIFFERENT RIVERS IN
SOUTHERN IOWA. FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CC

In the hours before

Local storm report, Dec 27, 1:47 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
147 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    ELDORA                  42.36N 93.10W
12/27/2008  E0.10 INCH       HARDIN             IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 1:48 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    CHARITON                41.02N 93.31W
12/27/2008  E0.10 INCH       LUCAS              IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 1:49 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    OSKALOOSA               41.29N 92.64W
12/27/2008  E0.10 INCH       MAHASKA            IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 1:50 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    NORTHWOOD               43.44N 93.22W
12/27/2008  E0.25 INCH       WORTH              IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 1:53 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
153 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    BEDFORD                 40.67N 94.72W
12/27/2008  E0.20 INCH       TAYLOR             IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Dec 27, 2:03 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    BEDFORD                 40.67N 94.72W
12/27/2008  E0.20 INCH       TAYLOR             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    NORTHWOOD               43.44N 93.22W
12/27/2008  E0.25 INCH       WORTH              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    NEWTON                  41.70N 93.05W
12/27/2008  E0.20 INCH       JASPER             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    OSKALOOSA               41.29N 92.64W
12/27/2008  E0.10 INCH       MAHASKA            IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    CHARITON                41.02N 93.31W
12/27/2008  E0.10 INCH       LUCAS              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    TAMA                    41.96N 92.57W
12/27/2008  E0.25 INCH       TAMA               IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    AMES                    42.02N 93.63W
12/27/2008  E0.10 INCH       STORY              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    ELDORA                  42.36N 93.10W
12/27/2008  E0.10 INCH       HARDIN             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    CORNING                 40.99N 94.74W
12/27/2008  E0.50 INCH       ADAMS              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    CRESTON                 41.06N 94.36W
12/27/2008  E0.10 INCH       UNION              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    WINTERSET               41.34N 94.02W
12/27/2008  E0.25 INCH       MADISON            IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    3 SW FREDERIKA          42.85N 92.35W
12/27/2008  E0.10 INCH       BREMER             IA   TRAINED SPOTTER

0900 AM     FREEZING RAIN    ALLISON                 42.75N 92.80W
12/27/2008  E0.25 INCH       BUTLER             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    GRUNDY CENTER           42.36N 92.77W
12/27/2008  E0.20 INCH       GRUNDY             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    WATERLOO                42.49N 92.35W
12/27/2008  E0.25 INCH       BLACK HAWK         IA   TRAINED SPOTTER

0900 AM     FREEZING RAIN    CENTERVILLE             40.73N 92.87W
12/27/2008  E0.10 INCH       APPANOOSE          IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    ALBIA                   41.03N 92.80W
12/27/2008  E0.20 INCH       MONROE             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    BOONE                   42.05N 93.88W
12/27/2008  E0.10 INCH       BOONE              IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    ADEL                    41.61N 94.03W
12/27/2008  E0.10 INCH       DALLAS             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    INDIANOLA               41.36N 93.57W
12/27/2008  E0.50 INCH       WARREN             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    CORYDON                 40.76N 93.32W
12/27/2008  E0.25 INCH       WAYNE              IA   EMERGENCY MNGR

0900 AM     FREEZING RAIN    LEON                    40.74N 93.75W
12/27/2008  E0.10 INCH       DECATUR            IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    DES MOINES              41.58N 93.62W
12/27/2008  E0.10 INCH       POLK               IA   TRAINED SPOTTER

0900 AM     FREEZING RAIN    OSCEOLA                 41.03N 93.77W
12/27/2008  E0.25 INCH       CLARKE             IA   LAW ENFORCEMENT

0900 AM     FREEZING RAIN    MOUNT AYR               40.71N 94.24W
12/27/2008  E0.25 INCH       RINGGOLD           IA   LAW ENFORCEMENT

&&

DEROY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 6:19 PM CSTRiver Flood WarningDMXPolk45 hr
Dec 27, 6:41 PM CSTFlash Flood WarningDMXDallas, Polk5 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.